Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2008, 10:43 AM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 10:43 AM EDT (14:43 UTC)
- Expired
- May 31, 2008, 11:45 AM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:22 AM EDT | HAIL 0.5 | Lumberport, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:20 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 311443
SVRRLX
WVC017-033-095-311545-
/O.NEW.KRLX.SV.W.0041.080531T1443Z-080531T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1043 AM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DODDRIDGE COUNTY IN WEST VIRGINIA...
NORTHERN HARRISON COUNTY IN WEST VIRGINIA...
TYLER COUNTY IN WEST VIRGINIA...
* UNTIL 1145 AM EDT
* AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF MIDDLEBOURNE...OR ABOUT 18 MILES SOUTH OF NEW
MARTINSVILLE...AND MOVING EAST AT 39 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF WEST UNION BY 1055 AM EDT...
LUMBERPORT AND 8 MILES NORTH OF CLARKSBURG BY 1130 AM EDT...
SHINNSTON...ENTERPRISE AND 7 MILES NORTH OF BRIDGEPORT BY 1135 AM
EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
LAT...LON 3944 8054 3947 8045 3941 8021 3931 8021
3927 8019 3930 8089 3938 8090 3940 8094
3940 8102 3944 8103 3951 8101 3950 8073
TIME...MOT...LOC 1443Z 270DEG 34KT 3940 8091
$$
252 follow-up statements
000
WWUS51 KRLX 311511
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1110 AM EDT SAT MAY 31 2008
WVC095-311520-
/O.CAN.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
TYLER WV-
1110 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
3927 8021 3931 8069 3943 8069 3944 8054
3947 8045
TIME...MOT...LOC 1510Z 270DEG 34KT 3940 8058
$$
WVC017-033-311545-
/O.CON.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
DODDRIDGE WV-HARRISON WV-
1110 AM EDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT
FOR NORTHERN HARRISON AND NORTHEASTERN DODDRIDGE COUNTIES...
AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SEDALIA...OR ABOUT 16 MILES SOUTHWEST OF MANNINGTON...
MOVING EAST AT 39 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALLACE BY 1115 AM EDT...
WALLACE BY 1120 AM EDT...
LUMBERPORT...MEADOWBROOK AND 7 MILES NORTH OF DESPARD BY 1130 AM
EDT...
SHINNSTON...ENTERPRISE AND 7 MILES NORTH OF BRIDGEPORT BY 1135 AM
EDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
3927 8021 3931 8069 3943 8069 3944 8054
3947 8045
TIME...MOT...LOC 1510Z 270DEG 34KT 3940 8058
$$
30000
WWUS51 KRLX 311535
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1136 AM EDT SAT MAY 31 2008
WVC017-033-311546-
/O.EXP.KRLX.SV.W.0041.000000T0000Z-080531T1545Z/
DODDRIDGE WV-HARRISON WV-
1136 AM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARRISON AND
NORTHEASTERN DODDRIDGE COUNTIES EXPIRES AT 1145 AM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3941 8023 3940 8021 3931 8021 3928 8019
3927 8021 3931 8069 3943 8069 3944 8054
3947 8045
TIME...MOT...LOC 1536Z 270DEG 34KT 3940 8026
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 31, 6:56 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 656 AM EDT SAT MAY 31 2008 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING. DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR MONDAY. && .NEAR TERM /THROUGH TONIGHT/... FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT THIS TIME. NO SEVERE REPORTS AT THIS TIME. STRONGEST H850 FLOW ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION EVIDENT ON RADAR NEAR CMH. NEW TORNADO WATCH ISSUED IN THIS REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT. INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING THE MOUNTAINS BY MIDDAY. SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD REMAINS SUFFICIENTLY STRONG. FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE SUPPORT FOR PRECIP WITH IT. HAVE POPS EXITING NORTH TO SOUTH...WITH ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z. WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS THE MAV TONIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS. STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE BOARD UPPER TROF WITH LINGERING MOISTURE. PRECIPITABLE WATER NOT LIKE SATURDAY...BUT STILL AROUND AN INCH. THINKING A FEW SHOWERS OR THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN COUNTIES INTO SUNDAY EVENING. DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY NIGHT. TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED. THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5 RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM. HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7 WITH STRONG UPPER RIDGE OVER AREA. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... 12Z SATURDAY THRU 12Z SUNDAY... SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR SUPPORT STARTS TO PULL OFF TO THE NORTHEAST. VFR CONDITIONS ARE FORECAST FOR THE MAJORITY OF THE DAY TODAY. SPOTTY MVFR CONDITIONS IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED SHRA/TSRA MOVE ACROSS. W/SW BREEZES WILL CONTINUE TO GUST TO 25 KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE DAY. DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND. AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER EXPECTED.. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...30 AVIATION...CL
Hazardous weather outlook, May 31, 7:47 AM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 747 AM EDT SAT MAY 31 2008 OHZ066-067-076-WVZ010-011-011200- PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040- 046-047-011200- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV- WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 747 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 31, 10:41 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG N NEWPORT 39.40N 81.24W
05/31/2008 WASHINGTON OH COUNTY OFFICIAL
TREE DOWN ON ST RT 7
&&
JDENTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:10 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler | 35 min |
| May 31, 10:29 AM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 61 min |
| May 31, 12:29 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 61 min |
| May 31, 3:14 PM EDT | Areal Flood Warning | RLX | Doddridge | 3 hr |
| May 31, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 27 min |
| May 31, 3:48 PM EDT | Areal Flood Advisory | RLX | Doddridge, Harrison | 3 hr |
| May 31, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.